MSD Manual

Please confirm that you are a health care professional

Loading

Systemic Asphyxiant Chemical-Warfare Agents

By

James Madsen

, MD, MPH, Uniformed Services University of the Health Sciences

Last full review/revision May 2019| Content last modified May 2019
Click here for Patient Education
Topic Resources

Systemic asphyxiants are a type of chemical-warfare agent and include

  • Cyanide compounds

  • Hydrogen sulfide

Systemic asphyxiants have also been called blood agents because they are systemically distributed via the blood. However, their site of action is not the blood but rather at the cellular level throughout the body.

Cyanide salts have been used to murder via ingestion, but mass casualties could also result from inhalation of hydrogen cyanide or cyanogen chloride, which are highly volatile liquids or gases at ambient temperatures. Cyanides are also products of combustion of numerous household and industrial contents, and patients with smoke inhalation may also have cyanide poisoning. Cyanide has a characteristic bitter-almond odor, but ability to detect this odor is conferred by a single gene that is absent in half the population.

Hydrogen sulfide is always a gas at ambient temperatures. Exposure is thus usually by inhalation. Hydrogen sulfide can be produced by mixing sulfur-containing household chemicals with acids; this combination has been used for suicide (termed detergent suicide), and residual gas can affect rescuers, causing multiple casualties. Hydrogen sulfide is also produced when manure decomposes. Large farm manure pits often contain lethal quantities of the gas, which may cause multiple casualties as would-be rescuers without proper protective gear succumb. Hydrogen sulfide has a characteristic rotten egg odor, but high concentrations damage olfactory fibers so that this odor will not be perceived in the most lethal environments.

Pearls & Pitfalls

  • Hydrogen sulfide in high concentrations damages olfactory fibers so that the characteristic rotten egg odor will not be perceived in the most lethal environments.

Pathophysiology

Cyanides and hydrogen sulfides both enter mitochondria, where they inactivate cytochrome oxidase, an enzyme needed for oxidative phosphorylation (cellular respiration). Suppression of oxidative phosphorylation leads to cellular anoxia, with ATP depletion, inability to extract oxygen from blood delivered to tissues, and lactic acidosis resulting from the body's attempts to generate energy nonoxidatively. All organs and tissues are affected, but neurons are more sensitive than muscle; central apnea is the usual mechanism of death. Cyanides and especially hydrogen sulfide also have additional mechanisms of action not yet fully characterized.

Symptoms and Signs

Cyanide initially causes gasping, tachycardia, and hypertension. Loss of consciousness and convulsions may occur in as little as 30 seconds. Tetanus-like signs, including trismus (lockjaw), risus sardonicus (grimacing), and opisthotonus (neck arching), may occur. The skin may be flushed, but about half of casualties are cyanotic. Apnea usually precedes bradycardia and hypotension, and decorticate posturing may be noted prior to death.

Hydrogen sulfide in high doses also causes abrupt loss of consciousness with convulsions. Direct damage to myocardium may be prominent. Continued exposure to initially sublethal concentrations may induce eye irritation with conjunctivitis and corneal abrasions and ulcerations (gas eye), irritation of nasal and pharyngeal mucous membranes, headache, weakness, ataxia, nausea, vomiting, chest tightness, and hyperventilation. Some of these manifestations appear to be a reaction to the offensive odor of the compound. A green discoloration or darkening of coins carried by the patient should lead to a heightened suspicion of hydrogen-sulfide poisoning.

Diagnosis

  • Clinical evaluation

Severely affected patients must be treated before testing is available, so diagnosis is mainly clinical. Laboratory findings include a decreased arteriovenous oxygen difference (due to higher-than-usual venous oxygen content) and high-anion-gap acidemia with increased lactate.

Triage

All unconscious patients with a pulse are potentially salvageable and should be triaged for immediate medical treatment. Because patients with inhalational exposure usually do not get worse after removal from the contaminated environment, conscious patients who are reporting decreasing symptoms may be triaged as delayed (ie, able to tolerate a short delay while immediate casualties are being treated).

Treatment

  • Airway support and 100% oxygen

  • For cyanide, specific antidotes

Attention should be given to airway, breathing, and circulation. Water with or without soap suffices for skin decontamination; patients exposed only to vapor or gas usually do not require decontamination.

Cyanide casualties require prompt antidotal therapy with inhaled amyl nitrite 0.2 mL (1 ampule) for 30 sec of each min; 3% sodium nitrite 10 mL at 2.5 to 5 mL/min IV (in children, 10 mg/kg), then 25% sodium thiosulfate 25 to 50 mL at 2.5 to 5 mL/min IV. Where available, hydroxocobalamin 5 to 10 g IV may be given instead. Antidotes may be effective even in apneic patients. In the absence of antidotes, ventilation and administration of 100% oxygen may be life-saving. However, unprotected mouth-to-mouth resuscitation may expose the rescuer to cyanide in the patient’s breath. Cyanide casualties resulting from smoke inhalation may also have carbon monoxide poisoning; previous concerns about administering nitrites in this situation are probably overstated. Hyperbaric oxygen has not been proven to improve outcomes in patients poisoned with cyanide.

Hydrogen-sulfide casualties are managed with supportive care, including administration of 100% oxygen. Nitrites, sodium thiosulfate, hydroxocobalamin, and hyperbaric oxygen (as are used in cyanide) are of no benefit. However, intravenous bicarbonate plus glucose reduced lethality and coma duration in a rat model and may be tried in humans (1).

Treatment reference

  • Guidotti TL: Hydrogen sulfide: Advances in understanding human toxicity. Int J Toxicol, 29(6):569-581, 2010.

The views expressed in this article are those of the author and do not reflect the official policy of the Department of Army, Department of Defense, or the US Government.

Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version
Professionals also read

Also of Interest

Videos

View All
How to Apply a Knee Immobilizer
Video
How to Apply a Knee Immobilizer
3D Models
View All
Musculoskeletal System of the Knee
3D Model
Musculoskeletal System of the Knee

SOCIAL MEDIA

iOS Android
iOS Android
iOS Android
TOP